Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Apr 19, 2021, 2:24 PM MDT for 7 counties in Colorado. It took effect at Apr 20, 2021, 12:00 AM MDT. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2021, 2:24 PM MDT (20:24 UTC)
- In effect from
- Apr 20, 2021, 12:00 AM MDT
- Expired
- Apr 20, 2021, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montrose County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 51 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 7:00 AM MDT | SNOW 2 | 1 S Mount Crested Butte, CO | COCORAHS STATION CO-GN-66 MOUNT CRESTED BUTTE. |
| Apr 20, 7:00 AM MDT | SNOW 2 | 4 Nnw Mount Crested But, CO | COCORAHS STATION CO-GN-18 CRESTED BUTTE 6.2N. |
| Apr 20, 7:00 AM MDT | SNOW 2 | 4 Nnw Mount Crested But, CO | CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT CRESTED BUTTE. |
| Apr 20, 8:00 AM MDT | SNOW 1.5 | 4 Nne Powderhorn, CO | COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE. |
| Apr 20, 9:00 AM MDT | SNOW 1.8 | 1 Nne Crested Butte, CO | CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED BUTTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WWUS75 KGJT 192024 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 224 PM MDT Mon Apr 19 2021 UTZ027-200300- /O.CAN.KGJT.FZ.A.0005.210420T0600Z-210420T1500Z/ /O.CON.KGJT.WI.Y.0005.000000T0000Z-210420T0300Z/ Arches/Grand Flat- Including the cities of Moab and Castle Valley 224 PM MDT Mon Apr 19 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...FREEZE WATCH IS CANCELLED... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Arches/Grand Flat. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ006-011-200300- /O.UPG.KGJT.FZ.A.0005.210420T0600Z-210420T1500Z/ /O.NEW.KGJT.FZ.W.0005.210420T0600Z-210420T1500Z/ /O.CON.KGJT.WI.Y.0005.000000T0000Z-210420T0300Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, and Delta 224 PM MDT Mon Apr 19 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 27 expected. For the Wind Advisory, west winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Grand Valley and Central Gunnison and Uncompahgre River Basin. * WHEN...For the Freeze Warning, from midnight tonight to 9 AM MDT Tuesday. For the Wind Advisory, until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ020-200300- /O.UPG.KGJT.FZ.A.0005.210420T0600Z-210420T1500Z/ /O.NEW.KGJT.FZ.W.0005.210420T0600Z-210420T1500Z/ Paradox Valley/Lower Dolores River- Including the cities of Gateway and Nucla 224 PM MDT Mon Apr 19 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Paradox Valley/Lower Dolores River. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ001-002-007-UTZ024-200300- /O.CON.KGJT.WI.Y.0005.000000T0000Z-210420T0300Z/ Lower Yampa River Basin-Central Yampa River Basin- Debeque to Silt Corridor-Eastern Uinta Basin- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Vernal, and Ballard 224 PM MDT Mon Apr 19 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Utah, Eastern Uinta Basin. In Colorado, Lower Yampa River Basin and Central Yampa River Basin. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
3 follow-up statements
662 WWUS75 KGJT 200309 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 909 PM MDT Mon Apr 19 2021 COZ006-011-201300- /O.EXP.KGJT.WI.Y.0005.000000T0000Z-210420T0300Z/ /O.CON.KGJT.FZ.W.0005.210420T0600Z-210420T1500Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, and Delta 909 PM MDT Mon Apr 19 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Grand Valley and Central Gunnison and Uncompahgre River Basin. * WHEN...Until 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ001-002-007-UTZ024-027-200415- /O.EXP.KGJT.WI.Y.0005.000000T0000Z-210420T0300Z/ Lower Yampa River Basin-Central Yampa River Basin- Debeque to Silt Corridor-Eastern Uinta Basin-Arches/Grand Flat- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Vernal, Ballard, Moab, and Castle Valley 909 PM MDT Mon Apr 19 2021 ...WIND ADVISORY HAS EXPIRED... Winds across the region are beginning to diminish and have fallen below advisory criteria. As a result, the Wind Advisory has been allowed to expire as scheduled. $$ COZ020-201300- /O.CON.KGJT.FZ.W.0005.210420T0600Z-210420T1500Z/ Paradox Valley/Lower Dolores River- Including the cities of Gateway and Nucla 909 PM MDT Mon Apr 19 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Paradox Valley/Lower Dolores River. * WHEN...Until 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
710 WWUS75 KGJT 200903 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 303 AM MDT Tue Apr 20 2021 COZ006-011-020-201500- /O.CON.KGJT.FZ.W.0005.000000T0000Z-210420T1500Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Paradox Valley/Lower Dolores River- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, Delta, Gateway, and Nucla 303 AM MDT Tue Apr 20 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27. * WHERE...Grand Valley, Paradox Valley/Lower Dolores River and Central Gunnison and Uncompahgre River Basin. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
746 WWUS75 KGJT 201458 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 858 AM MDT Tue Apr 20 2021 COZ006-011-020-201600- /O.EXP.KGJT.FZ.W.0005.000000T0000Z-210420T1500Z/ Grand Valley-Central Gunnison and Uncompahgre River Basin- Paradox Valley/Lower Dolores River- Including the cities of Grand Junction, Fruita, Palisade, Montrose, Hotchkiss, Delta, Gateway, and Nucla 858 AM MDT Tue Apr 20 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... A few spots remain below freezing at this time but with the sun up, this won't last for much longer. The freeze warning will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 19, 11:42 AM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 19, 11:42 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Mon Apr 19 2021
.SHORT TERM...(Today through Tuesday)
Issued at 419 AM MDT Mon Apr 19 2021
Some patchy high clouds are beginning to enter into the northern
half of the CWA ahead of a strong cold front and upper level
shortwave trough, currently stretching west to east across
southern Montana into northern Wyoming. The mid and surface level
pressure gradient will tighten out ahead of this cold front this
afternoon, allowing strong westerly winds to mix to the surface.
This will result in daytime temperatures warming to above normal
levels for a rather warm start to the afternoon before
temperatures come crashing down behind the cold front by this
evening. The timing for precipitation to enter our CWA appears to
be later with each run, but models appear to be honing in on mid
afternoon for a starting point to shower activity. The low levels
still remain very dry so any showers that form over the valleys
look to be of the virga variety, which will help enhance the
already strong gradient winds. Snow looks to fall over the higher
elevations of the northern and central divide mountains in the
realm of 2 to 4 inches at the higher peaks. The better snow and
moisture looks to remain east of the divide along the Front Range,
with the main weather story across the western slope being wind
and fire. Some thunderstorms are also possible ahead and with
frontal passage, with steep lapse rates up to 9C/km and CAPE
values in the 200 to 400 J/kg range. Precipitation chances shift
quickly from the north to the central divide by this evening with
drier air driving in from the northwest behind the cold front this
evening, pushing precipitation east of the divide basically after
midnight or early Tuesday morning.
Winds look to begin mixing down to the surface late this morning
across northeast Utah and northwest Colorado with low relative
humidities leading to critical fire weather conditions. Therefore,
expanded the Red Flag Warning to include the lower elevations of
northeast Utah and portion of northwest Colorado valleys that
include Rangely and Meeker. Winds will become stronger by the
afternoon with gusts up to 50 mph ahead of the cold front. Given
the strong winds, any fire starts have potential to spread rapidly
even with the relative humidity in the mid teens...partially
another reasoning for expanding the Red Flag Warning further
north. Strong winds will kick in gear across east-central Utah and
west-central Colorado from Arches/Moab to the Grand Valley and
even through Debeque and Rifle given the westerly flow aloft. It's
looking more likely that Debeque to Rifle and Delta to Montrose
areas could see wind gusts up to 45 mph, so decided to expand the
Wind Advisory to include COZ007 and COZ011. Strong winds and
critical fire weather conditions continue through this evening for
the central and southern valleys as this cold front makes its
final push through the rest of the CWA. So, the remaining Wind
Advisory and Red Flag Warnings remain on track.
By tonight, skies will clear out with colder air moving in. Some
lower elevations across east-central Utah and west-central
Colorado have potential to freeze, so issued a Freeze Watch for
those zones where vegetation is considered susceptible. This
includes Moab/Grand Flatt, Grand Junction/Grand Valley,
Delta/Montrose and the Paradox Valley. Tuesday will start off
mostly sunny with a relaxed gradient and temperatures some 10 or
so degrees cooler than today. Tuesday will be a transition day
before more unsettled weather moves into the region mid to late
week. More details on this in the Long Term section below.
.LONG TERM...(Tuesday night through Sunday)
Issued at 419 AM MDT Mon Apr 19 2021
A Pacific wave will trek along the west coast before dropping
into the Great Basin Tuesday night. This system will slowly shift
east throughout the day on Wednesday resulting in a shift to
westerly flow aloft over eastern Utah and western Colorado. Even
with the increase in clouds ahead of the trough, temperatures
will warm by several degrees. Embedded moisture in the flow may
also initiate some orographic showers along the Continental Divide
Wednesday morning and early afternoon. Activity will increase
into the evening hours as the open wave lifts across the region
before sliding east of the Divide on Thursday. A secondary weak
wave will move through on Thursday night before the base of a
final trough extending south from Canada also passes overhead late
Friday. This unsettled pattern will lead to periods of showers
from mid to late week with the best coverage of showers centered
along the Divide, with temperatures remaining near seasonable
levels. As has been the case with the last several systems, any
snow that falls will be confined to the highest elevations with
the majority of precipitation falling during the daytime hours. As
a result, impacts will be limited given the high April sun angle.
A ridge of high pressure will build overhead during the weekend
keeping conditions quiet and dry, with temperatures returning
to warm, above seasonable levels. The new work week could be
interesting as a strong low pressure system intensifies off the
west coast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1136 AM MDT Mon Apr 19 2021
Winds are starting to pick up across the zone and will continue
through the evening hours ahead of and along a cold front. Expect
west to northwesterly winds with gusts or 30 to 35kts at times
across the area and at most TAF sites. As the front moves through
later this afternoon and evening, a quick thunderstorm or shower
is possible with broken to overcast skies also moving in. The
ceilings should last for about 6 hours before lifting.
&&
.FIRE WEATHER...
Issued at 419 AM MDT Mon Apr 19 2021
A strong cold front will bring strong winds of 40 to 50 mph,
valley virga showers, mountain snow and thunderstorms this
afternoon and evening. Ahead of the front, dry conditions will
combine with gusty winds and critical fuels to produce critical
fire weather conditions across eastern Utah and much of the
western Colorado valleys where Red Flag Warnings are in effect.
Decided to expand the Red Flag Warning to include the lower
elevations of northeast Utah as well as the Rangely and Meeker
areas of northwest Colorado. Given strong winds to 50 mph,
critical fuels and some of the guidance indicating relative
humidities below 15 percent, even if the RH is just above 15
percent, any fire starts will carry and spread given the strong
winds. So, Red Flag Warnings are now in effect for all eastern
Utah valleys and a good portion of the western Colorado valleys.
Above normal temps today will be followed by below normal temps
Tuesday. Southwest Colorado valleys may continue to see elevated
fire weather concerns through the week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ202.
Wind Advisory until 9 PM MDT this evening for COZ001-002-006-007-
011.
Freeze Watch from late tonight through Tuesday morning for
COZ006-011-020.
Red Flag Warning until 9 PM MDT this evening for COZ203-207-290-
292-295.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487.
Wind Advisory until 9 PM MDT this evening for UTZ024-027.
Freeze Watch from late tonight through Tuesday morning for
UTZ027.
Red Flag Warning until 9 PM MDT this evening for UTZ490-491.
&&
SHORT TERM...MDA
LONG TERM...MMS/MDA
AVIATION...TGR
FIRE WEATHER...TGJTHazardous weather outlook, Apr 19, 4:31 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 431 AM MDT Mon Apr 19 2021 COZ001>014-017>023-UTZ022>025-027>029-201045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 431 AM MDT Mon Apr 19 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A strong cold front will drive southward this afternoon and evening, bringing virga showers to the northern valleys and light snow showers to the northern and central mountains along the divide. This front will also bring dry and windy conditions to eastern Utah and much of western Colorado with critical fire weather concerns. Winds will gust 40 to 50 mph at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dry and cooler conditions will occur Tuesday with a few disturbances bringing occasional light showers mid to late week. Temperatures warm to above normal levels by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:06 AM MDT | Freeze Watch | GJT | Delta, Dolores, Garfield, Gunnison, Mesa, Montrose and 1 more | 11 hr |
| Apr 19, 2:21 PM MDT | Fire Weather Watch | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, Montrose and 2 more | 13 hr |
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.